Alert archive / Nevada / Flash Flood Warnings in 2022

Flash Flood Warning 54, NWS Las Vegas, NV

July 29, 2022Clark County, Nye County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Jul 29, 2022, 6:36 PM PDT for Clark County, Nye County, Nevada. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2022, 6:36 PM PDT (01:36 UTC)
Expired
Jul 29, 2022, 9:45 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Clark County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 114 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 6:52 PM PDTFLASH FLOOD1 Nw Pahrump, NVPAHRUMP SO REPORTED FLOODING AT THE INTERSECTION OF E WILSON RD AND EAST ST IN CENTRAL PAHRUMP. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 1.6 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2022-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1338 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2022-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1338 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
2329 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

097 
WGUS55 KVEF 300136
FFWVEF
NVC003-023-300445-
/O.NEW.KVEF.FF.W.0054.220730T0136Z-220730T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
636 PM PDT Fri Jul 29 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Southeastern Nye County in south central Nevada...
  Western Clark County in southern Nevada...

* Until 945 PM PDT.

* At 636 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Pahrump and highway 160.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3631 11628 3652 11596 3641 11578 3603 11564
      3594 11581

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CO
1 follow-up statement
270 
WGUS75 KVEF 300442
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
942 PM PDT Fri Jul 29 2022

NVC003-023-300452-
/O.EXP.KVEF.FF.W.0054.000000T0000Z-220730T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-Nye NV-
942 PM PDT Fri Jul 29 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 945 PM PDT THIS EVENING FOR 
SOUTHEASTERN NYE AND WESTERN CLARK COUNTIES...

The heavy rain shifted south. Flooding is no longer expected to pose 
a threat. Please continue to heed remaining road closures.

LAT...LON 3631 11628 3652 11596 3641 11578 3603 11564
      3594 11581

$$

CO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 2:28 PM PDT, 4 hours 8 minutes earlier.

Area forecast discussion, Jul 29, 2:28 PM PDT, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
228 PM PDT Fri Jul 29 2022

.SYNOPSIS...Moist and unstable air will remain over much of the
region through the weekend and into early next week. Heavy rain and
flash flooding are the primary concerns, but the potential for
damaging winds exists as well. The high humidity will help hold
temperatures down, especially in areas where rain occurs.
&&

.SHORT TERM...Through Saturday night.

Scattered thunderstorms developing over central Nevada this
afternoon were propagating southward and storm coverage is more
extensive today due to apparent forcing from an upper level
circulation over northeast Nevada. These storms will continue
expanding and will likely combine to form multicell clusters as they
push down into Clark, southern Nye and northern San Bernardino
counties this early this evening. Storms in Clark County may merge
with storms coming out of northwest Arizona. The main threat will be
strong or damaging winds with the potential of isolated gusts of 60
to 70 mph primarily over Clark County this evening where the HREF
continues to depict a bullseye of 70-80 percent probability of gusts
over 35 mph this evening and a 10 percent probability of gusts over
58 mph.  Thunderstorms will again be capable of producing heavy
rain, but will be moving at 15-25 mph. Localized flash flooding will
be possible, but should not be too extensive given the speed of the
storms. These will move into an increasingly moisture rich and
unstable environment with ML CAPE values 1000-1500 J/kg over much of
Clark County early this evening which will facilitate rapid
thunderstorm development. Storms will dissipate late this evening
and overnight.

The weather pattern of the past three days begins to transition
Saturday to become less favorable for storms to propagate down from
the north. However, it will likely be another active day as the
inverted trough over Arizona progress toward southeast California
and brings more moisture over western San Bernardino and Inyo
counties. This feature will likely serve to enhance convection along
its leading edge which brushes southern Nevada and southeast
California by Saturday afternoon and extensive PoP valus of 30-40
percent are in place across almost all of our area with 60-70 in the
Spring Mountains.

.LONG TERM...Sunday through Friday.

The high that has been parked over northern Nevada will migrate over
Utah by Sunday allowing a broad southeast to southerly flow
advecting moisture across our entire area. The aforementioned
inverted trough will be lifting up central California and will
likely influence extensive showers and thunderstorms across the
southern Sierra and Owens Valley. PoP values of 60 to 70 percent
remain over northern Inyo County and expand across central Nevada as
a trough swinging into the Pacific Northwest increases convergence
across the region. This will lead to scattered to numerous
thunderstorms.

A general drying trend is indicated Tuesday through Thursday as the
trough brings drier air in from the west and northwest. PoP values
gradually decrease accordingly each of those days. PoP values tick
back up Friday over southern Nevada and northwest Arizona as
southerly flow redevelops and brings additional moisture back our
way. Temperatures will remain below normal through early next week,
but will climb back near normal as moisture decreases by the middle
of the week.
&&

.AVIATION...For Harry Reid...Winds will generally remain light
through the day, but will favor a southeast direction at times. Wind
speeds are expected to remain around 8 kts or less. There continues
to be strong agreement in the models that another area of convection
will move across southern Nevada this evening. The timing of the
storms looks similar to what was experienced Thursday evening and a
TEMPO group has been included between 02Z to 06Z for this activity.
Any storms that do develop should clear the terminal by late evening
and light and variable winds are expected to develop once again
overnight into Saturday morning.

For the rest of southern Nevada, northwest Arizona and southeast
California...Prevailing winds will continue to be light at area TAF
sites today with wind speeds generally below 10kts.  Scattered areas
of convection will likely develop this afternoon, especially over
the eastern half of the region.  Model guidance is showing a strong
signal that an area of convection will move south across southern
Nevada and eastern San Bernardino counties this evening.  Las Vegas
area TAF sites will have the best chance of storms between 01z-07Z
and the Colorado River Valley sites between 04 and 08Z.  There is
also some indication that the convection could make it as far west
as KDAG between 04Z and 08Z as well, although chances are a bit
lower in this area. All TAF sites should see light winds return
overnight into Saturday morning.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.

&&

SHORT TERM...Adair
LONG TERM...Adair
AVIATION...Gorelow

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 6:16 PM PDTSevere Thunderstorm WarningVEFClark, Lincoln59 min
Jul 29, 6:48 PM PDTSevere Thunderstorm WarningVEFClark57 min
Jul 29, 7:33 PM PDTSevere Thunderstorm WarningVEFClark87 min
Jul 29, 8:12 PM PDTSevere Thunderstorm WarningVEFClark48 min
Jul 29, 8:20 PM PDTAreal Flood AdvisoryVEFClark3 hr
Jul 29, 8:50 PM PDTFlash Flood Warning Considerable damage threatVEFClark3 hr
Jul 29, 9:19 PM PDTFlash Flood Warning Considerable damage threatVEFClark3 hr
Jul 29, 9:47 PM PDTDust Storm WarningVEFClark58 min

Nearby

Flash Flood Warnings in Nevada, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.